An older adult admitted to a hospital had been receiving oral opioids for pain related to compression fractures. A pain management consultant converted her medication to transdermal fentanyl at a dose of 12.5 mcg every 72 hours.
In the handwritten order, the decimal point was lost in the tail of the numeral 2, and in the copy sent to the pharmacy, the order appeared to be for a 125 mcg patch every 72 hours. The pharmacist dispensed one 100 mcg patch and two 12.5 mcg patches, which were applied to the patient's skin. A medical consultant seeing the patient the next evening saw the three patches on her skin, removed them immediately, and transferred her to a critical care step-down unit for close observation.
If your patient has been receiving opioid therapy, make sure an appropriate equianalgesic dose was prescribed. (Keeping a dose-equivalency chart in the medication preparation area of the unit helps with verification.) To prevent confusion with 125 mcg/hour doses, the manufacturer has given the 12.5 mcg patch trademark a suffix of "12" (Duragesic-12), even though it releases 12.5 mcg of fentanyl per hour.
Having to apply more than one drug patch, especially for an initial dose, should raise a red flag. Check the order and clarify any concerns with the provider.